Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Caribou, ME

May 18, 2017Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 18, 2017, 9:38 PM EDT for Aroostook County, Maine. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 9:38 PM EDT (01:38 UTC)
Expired
May 18, 2017, 10:30 PM EDT
In force
52 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 109 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:42 PM EDTTSTM WND DMG5 Ne New Sweden, METWO TREES REPORTED DOWN IN CONNOR TWP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 1.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS51 KCAR 190138
SVRCAR
MEC003-190230-
/O.NEW.KCAR.SV.W.0002.170519T0138Z-170519T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
938 PM EDT THU MAY 18 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Aroostook County in northern Maine...

* Until 1030 PM EDT

* At 937 PM EDT, a severe thunderstorms was located near Woodland, 
  or 8 miles northwest of Caribou, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Caribou, Limestone, Van Buren, Washburn, Woodland, Loring, New
  Sweden, Connor, Castle Hill, Perham, Caswell, Wade, Stockholm,
  Hamlin, Westmanland and Cyr Plantation.

This includes US Highway 1 between Caribou and Van Buren.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4712 6789 4710 6788 4710 6786 4707 6780
      4697 6779 4692 6779 4673 6830 4690 6829
      4716 6793
TIME...MOT...LOC 0137Z 241DEG 42KT 4695 6813 

HAIL...1.00IN
WIND...60MPH
 
$$

Norton
2 follow-up statements
470 
WWUS51 KCAR 190156
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
956 PM EDT THU MAY 18 2017

MEC003-190230-
/O.CON.KCAR.SV.W.0002.000000T0000Z-170519T0230Z/
Aroostook ME-
956 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...

At 955 PM EDT, a severe thunderstorm was located 8 miles southeast of
Van Buren, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...58 mile an hour wind gusts at the NWS Caribou office. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Caribou, Limestone, Van Buren, Washburn, Woodland, Loring, New
Sweden, Connor, Castle Hill, Perham, Caswell, Wade, Stockholm,
Hamlin, Westmanland and Cyr Plantation.

This includes US Highway 1 between Caribou and Van Buren.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4712 6789 4710 6788 4710 6786 4707 6780
      4697 6779 4692 6779 4673 6830 4690 6829
      4716 6793
TIME...MOT...LOC 0155Z 241DEG 42KT 4706 6785 

HAIL...1.00IN
WIND...60MPH
 
$$

Norton
439 
WWUS51 KCAR 190227
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
1027 PM EDT THU MAY 18 2017

MEC003-190236-
/O.EXP.KCAR.SV.W.0002.000000T0000Z-170519T0230Z/
Aroostook ME-
1027 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT 1030 PM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4712 6789 4710 6788 4710 6786 4707 6780
      4697 6779 4692 6779 4673 6830 4690 6829
      4716 6793
TIME...MOT...LOC 0226Z 241DEG 42KT 4723 6740 

$$

Norton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:19 PM EDT, 19 minutes earlier.

Area forecast discussion, May 18, 9:19 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
919 PM EDT Thu May 18 2017

.SYNOPSIS...
A cold front will approach from the northwest tonight and cross
the area on Friday. High pressure will build down from Canada
Friday night into Saturday then crest over the area on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
9 PM Update...
Thunderstorms are moving across the St. John Valley and Allagash
region containing some hail and gusty winds. Convective
parameters support wind gusts to 50 mph. Cold front has snuck
into the Crown attm and extended back into Quebec. Winds have
turned around to the nw at KFVE and temp dropped to 68F.
Dewpoint axis ahead of the front of upper 50s to lower 60s set
up across northern Aroostook County per the latest analysis.
Storms appear to be moving along this axis being able to hold
together. There is some vertical extent to the cells heading
toward ne Aroostook. Activity will slide ese through the late
evening and gradually weaken. Added gusty winds and hail to the
updated forecast.

Previous discussion...
A strong cold front will push into the north Friday morning
ushering in a much cooler and drier air mass. Some light showers
may be across the north with the front during the morning, but
less than 0.5 inches of rain is expected. The afternoon Friday
will then bring a clearing trend and a cool, crisp northwesterly
breeze as the front pushes offshore.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
High pressure wl be building in bhnd cdfnt Fri night with skies
clrg. Mins wl be approx 20-25 degrees cldr than the night bfr as
strong caa mvs in on nrly flow, which wl end up being just slightly
blo normal for mid-May. Fortunately pressure gradient wl rmn so that
the threat for frost does not appear lkly for Sat mrng.

1030mb sfc high fcst to be in cntrl Quebec by 00z Sunday with ridge
axis extndg down thru New England. This wl slowly allow winds to
come down in the evng. Skies wl be mosunny for Sat with maxes rmng
blo normal as cold air conts to drain in fm Canada.

H5 heights increase thru the weekend with upr lvl ridge rmng just to
our west by the end of the short term pd. Temps wl moderate to abv
normal on Sunday with clds increasing fm the west drg the aftn ahd
of next system in the upr Midwest.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As an upper ridge crests over the area Sun night, showers will
quickly move in from the west as a Low moving through the Great
Lakes pushes a warm front into New England. At this point, am
not expecting the CWA to get into the warm sector, so have kept
any mention of thunder out of the grids for Mon and Mon night.
Indeed, most models are hinting at the occlusion extending
toward Maine and a triple point low forming near or off the
coast Mon eve, which would decisively lock us out of any warm
sector instability. Clouds and some showers may linger into Tue,
especially up north, while the upper trough slowly slides across
the state.

Some clearing is possible Tue night once the trough shifts to
the west, but a lingering boundary over or just north of the
northern CWA could bring some showers back into the picture as
early as Wed. Rain chances increase again Wed night into Thu
night as all models show the next low pressure system moving
toward the area, but there are still significant differences on
timing.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions across the north will drop to MVFR
late tonight, possibly briefly reaching IFR over the north
north Friday morning. Conditions will improve to VFR Friday
afternoon. VFR conditions are expected Downeast tonight and
Friday.

SHORT TERM: VFR expected through the weekend under high
pressure. MVFR will move in ahead of next system on Monday
afternoon.

&&

.MARINE...
NEAR TERM: Winds and seas are expected to be below SCA tonight.
A SCA will be up Friday for gusty southwesterly winds, becoming
westerly as the cold front pushes across the waters.

SHORT TERM: Winds and seas will drop below small craft levels
Friday night and remain below SCA through the weekend.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 5 AM to 8 PM EDT Friday for
     ANZ050>052.

&&

Near Term...Hewitt/Norton
Aviation...Hewitt/Norton
Marine...Hewitt/Norton
Hazardous weather outlook, May 18, 5:09 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
509 PM EDT Thu May 18 2017

MEZ001>006-010-011-015-031-032-192115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
509 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Tonight.

...Some thunderstorms expected into this evening...

Isolated to scattered thunderstorms are expected through this
evening. Some thunderstorms could contain strong wind gusts and hail
especially across portions of northern Somerset, Aroostook and
Piscataquis Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-192115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
509 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Areas of dense fog are expected over the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-192115-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
509 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Tonight.

The Maine Department of Environmental Protection has issued an air
quality action day until 11 pm for elevated levels of ground ozone.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Hewitt

In the hours before

Special weather statement, May 18, 8:03 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Caribou ME
803 PM EDT THU MAY 18 2017

MEZ001-190030-
Northwest Aroostook-
803 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

At 801 PM EDT, a cluster of strong thunderstorm was located over
Allagash, moving northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Kent, Madawaska, Eagle Lake, Allagash, Deboullie Mountain, Saint
Pamphile, Frenchville, New Canada, Nine-mile Bridge, Allagash
Township, Cross Lake, Fish River Lake, Big Machias Lake, Dickey,
Wallagrass, Grand Isle, Winterville, Saint Francis, Daigle and
Soldier Pond.

This includes the following highways...
 US Highway 1 between Madawaska and Fort Kent.
 State Highway 11 between Winterville and Fort Kent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Caribou Maine.

LAT...LON 4732 6815 4668 6874 4661 7001 4670 6999
      4726 6943 4732 6905 4725 6904 4718 6890
      4724 6872 4724 6861 4729 6858 4729 6838
      4736 6835
TIME...MOT...LOC 0001Z 240DEG 49KT 4712 6903

Norton
Special weather statement, May 18, 8:54 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Caribou ME
854 PM EDT THU MAY 18 2017

MEZ001-002-190130-
Northeast Aroostook-Northwest Aroostook-
854 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...

At 851 PM EDT, a cluster of strong thunderstorm was located from
Saint Agatha to near Alagash, moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Caribou, Fort Kent, Madawaska, Limestone, Van Buren, Eagle Lake,
Allagash, Portage, Deboullie Mountain, Washburn, Woodland,
Frenchville, Portage Lake, New Canada, Allagash Township, Lille,
Cross Lake, Loring, Madawaska Lake and Fish River Lake.

This includes the following highways...
 US Highway 1 near Caribou, and between Grand Isle and Fort Kent.
 State Highway 11 between Winterville and Fort Kent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Caribou Maine.

LAT...LON 4733 6816 4729 6812 4723 6800 4689 6783
      4663 6912 4718 6921 4722 6899 4718 6888
      4724 6872 4724 6861 4729 6858 4730 6847
      4728 6846 4729 6838 4734 6838 4736 6827
      4736 6823
TIME...MOT...LOC 0051Z 239DEG 49KT 4704 6860

Norton

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:03 PM EDTSpecial Weather StatementCARAroostook27 min
May 18, 8:54 PM EDTSpecial Weather StatementCARAroostook36 min
May 18, 9:20 PM EDTSevere Thunderstorm WarningCARAroostook25 min
May 18, 9:49 PM EDTSevere Thunderstorm WarningCARAroostook26 min
May 18, 10:09 PM EDTSevere Thunderstorm WarningCARAroostook14 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.